Beware of the Hyper-Deadly Drug Fentanyl
Narcotics like Abstral, Duragesic, and Subsys contain fentanyl. The narcotic is designed to treat pain in terminal cancer patients. Due to its ease of manufacture, fentanyl is widely available. The National Center for Drug Abuse Statistics reported over 19,000 opioid-related fatalities in 2016. This is a six-fold rise from 2010. On average, between December 2016 and July 2017, fentanyl-related fatalities doubled, according to the CDC.
Moreover, heroin deaths have increased because of the combined use of fentanyl with the illicit drug, heroin.
So, What is Fentanyl?
Fentanyl represents a synthetic opioid. It was first developed in Belgium in 1960 before the FDA approved it in 1968. Fentanyl was initially applied as a transdermal patch in 1998. The FDA, in 2005, issued warnings to the public about the patch, and publicized a follow-up warning in 2007.
Fentanyl is a potent drug that scares first responders who treat people on the substance. That's because exposure to only a few granules can stop respiration. The drug is shown to be 100 times more powerful than morphine and 50 times more potent than heroin.
Why It is Important to Know about the Risks Associated with Fentanyl
Many of the people who have died from fentanyl overdoses did not know about the health consequences of the drug. Increasingly, recreational drugs are combined with fentanyl, which leads to fatalities. This is especially true when heroin is included. The drug has also been found in cocaine and prescription drugs sold on the black market.
Abusing the Fentanyl Patch
However, not everyone who takes fentanyl does so without understanding its potency. This is true of users of the fentanyl who use the patch recreationally. The patch, when used, gradually releases the drug over a three-day period. Other ways users ingest the drug is chewing the patch, injecting the drug from the patch, scraping the gel-like substance of the drug, or inhaling the anesthetic. They may also steep the patch, like a tea, and drink it.
Fentanyl Overdose Symptoms
Like other psychoactive substances, users build up an immunity, which can cause increased doses and lead to a fatal overdose. Unfortunately, when someone overdoses on fentanyl, they have little time to spare, as the situation is serious. Signs that an overdose is happening include:
- Excessive tiredness or sleepiness
- Problems with breathing
- Pinpoint pupils
- Confusion or dizziness
- Loss of physical balance, or a problem with walking
- An inability to think clearly
Signs of an Opioid Disorder
Because fentanyl is a synthetic opioid, it also helps to learn more about the signs of an opioid disorder. These signs may present themselves as follows:
- Problems with nodding off
- Loss of weight
- Dermatological itching
- Impaired judgment
- Isolation from family and friends
- Needle marks
- Troubles with focusing
- Sleep problems
- Slowed or impaired cognitive functions
- Pinpoint pupils
An opioid user should not try overcome a fentanyl addiction on their own. They need to get medical treatment for opioid use. That is why it is imperative to understand the risks and negative outcomes of using a drug such as fentanyl. If you know someone who is facing this problem, seek help immediately. Don't delay the treatment process. The sooner you address the issue, the greater the chance the user will get the help they need.
Did you find this article helpful? Share your thoughts with friends...